The US Food and Drug Administration is warning the public that the antipsychotic medication ziprasidone “is associated with a rare but serious skin reaction that can progress to affect other parts of the body” and can potentially be fatal. The widely used antipsychotic appears in generic forms and is also marketed under the brand name Geodon. A warning has been added to the drug’s label.
The condition, called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), “may start as a rash that can spread to all parts of the body,” states an FDA safety announcement. “It can include fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of a particular type of white blood cell called eosinophils in the blood. DRESS can lead to death.”
“Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care,” states the safety announcement. “Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.”
According to Patient Drug News, “The FDA reviewed information from six patients in whom the signs and symptoms of DRESS appeared between 11 and 30 days after ziprasidone treatment was started. None of these patients died. Based on this information, the FDA required ziprasidone’s manufacturer to add a new warning for DRESS for the capsule, oral suspension, and injection forms of the drug.”
FDA Drug Safety Communication: FDA reporting mental health drug ziprasidone (Geodon) associated with rare but potentially fatal skin reactions (US Food and Drug Administration Safety Announcement, December 11, 2014)
Safety Update – Ziprasidone (Geodon) Associated with Fatal Skin Reaction (Patient Drug News, December 14, 2014)
Gosh, my psychiatrist, who I was told “knows everything about the meds,” claimed the absolute worst adverse effect Geodon could possibly have was “increased thirst.”
It is also on the list of drugs that have a higher than normal likelihood to cause Tardive Diskynisia. I took it for quite a while and it will always be on my list of possible culprits for the painful muscle spasms I get in my jaw due to mild TD.
If my memory serves me right, Lamictil is another one which can cause a potentially dangerous rash. I had to be d/c’d off of that one due to the rash.
Yes, when I was on Geodon I had all sorts of uncontrolled head movements. But, of course, my doctors swore up and down that the uncontrolled movements couldn’t have anything to do with the drugs. Can you say psychiatrists are pathological liars?
Maybe yes, maybe no. But you can say that your doctors know nothing about the relationship between dyskinesia and low manganese, which is therapeutic for tardive dyskinesia when corrected.
Basically a huge immune system hyperactivation which can lead to death – rash being only a visible symptom of it. Not surprising given that many psych drugs mess up immune function.